Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 126, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 24, 2008, 3:58 AM CDT for Cass County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2008, 3:58 AM CDT (08:58 UTC)
- Expired
- Jul 24, 2008, 10:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Cass County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDMX 240900
FFWDMX
IAC029-241500-
/O.NEW.KDMX.FF.W.0126.080724T0858Z-080724T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
358 AM CDT THU JUL 24 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN CASS COUNTY IN SOUTHWEST IOWA...
* UNTIL 1000 AM CDT
* AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WIOTA...CUMBERLAND AND MASSENA. CREEKS AFFECTED INCLUDE SEVEN
MILE CREEK...TURKEY CREEK...AND PORTIONS OF THE WEST NODAWAY RIVER.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 4139 9471 4116 9471 4116 9482 4129 9498
4146 9498 4146 9484
$$
SMALL5 follow-up statements
000
WGUS73 KDMX 240959
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
457 AM CDT THU JUL 24 2008
IAC029-241500-
/O.CON.KDMX.FF.W.0126.000000T0000Z-080724T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASS IA-
457 AM CDT THU JUL 24 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
EASTERN CASS COUNTY...
AT 454 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WIOTA...CUMBERLAND AND MASSENA. CREEKS AFFECTED INCLUDE SEVEN
MILE CREEK...TURKEY CREEK...AND PORTIONS OF THE WEST NODAWAY RIVER.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. DO NOT UNDERESTIMATE THE POWER OF
FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY
CARRY AWAY YOUR VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.
LAT...LON 4139 9471 4116 9471 4116 9482 4129 9498
4146 9498 4146 9484
$$
SMALL000
WGUS73 KDMX 241221
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
718 AM CDT THU JUL 24 2008
IAC029-241500-
/O.CON.KDMX.FF.W.0126.000000T0000Z-080724T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASS IA-
718 AM CDT THU JUL 24 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
EASTERN CASS COUNTY...
AT 714 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WIOTA...CUMBERLAND AND MASSENA. CREEKS AFFECTED INCLUDE SEVEN
MILE CREEK...TURKEY CREEK...AND PORTIONS OF THE WEST NODAWAY RIVER.
NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES SHOW THAT ANYWHERE
FROM TWO TO SIX INCHES OF RAIN HAS FALLEN IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.
LAT...LON 4139 9471 4116 9471 4116 9482 4129 9498
4146 9498 4146 9484
$$
SMALL000
WGUS73 KDMX 241338
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
838 AM CDT THU JUL 24 2008
IAC029-241500-
/O.CON.KDMX.FF.W.0126.000000T0000Z-080724T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASS IA-
838 AM CDT THU JUL 24 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
EASTERN CASS COUNTY...
AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH FLOODING OVER
THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIOTA AND
CUMBERLAND.
AN AUTOMATED WEATHER STATIONS NEAR ANITA RECORDED OVER THREE AND A
HALF INCHES OF RAINFALL OVERNIGHT...AND RADAR INDICATES THAT HEAVIER
RAIN HAS FALLEN SOUTH OF THAT LOCATION IN THE WARNED AREA.
THUNDERSTORMS CONTINUE TO AFFECT CASS COUNTY...AND ADDITIONAL
RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE WARNED AREA
THROUGH 930 AM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4139 9471 4116 9471 4116 9482 4129 9498
4146 9498 4146 9484
$$
LEE000
WGUS73 KDMX 241418
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
918 AM CDT THU JUL 24 2008
IAC029-241500-
/O.CON.KDMX.FF.W.0126.000000T0000Z-080724T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASS IA-
918 AM CDT THU JUL 24 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
EASTERN CASS COUNTY...
AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAINS AND FLASH FLOODING OVER
THE WARNED AREA. OVER THREE INCHES OF RAIN HAS FALLEN ACROSS THE
WARNED AREA OVERNIGHT...AND ADDITIONAL ACCUMULATIONS OF UP TO A HALF
INCH ARE POSSIBLE THROUGH 1000 AM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIOTA AND
CUMBERLAND.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4139 9471 4116 9471 4116 9482 4129 9498
4146 9498 4146 9484
$$
LEE000
WGUS73 KDMX 241458
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
958 AM CDT THU JUL 24 2008
IAC029-241508-
/O.EXP.KDMX.FF.W.0126.000000T0000Z-080724T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASS IA-
958 AM CDT THU JUL 24 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR EASTERN
CASS COUNTY...
RAINS HAVE LARGELY ENDED ACROSS CASS COUNTY AND THE THREAT OF FLASH
FLOODING HAS DIMINISHED. HOWEVER...IT WILL TAKE TIME FOR WATERS TO
RECEDE AND MINOR NUISANCE FLOODING WILL PERSIST THROUGH THE MORNING.
LAT...LON 4139 9471 4116 9471 4116 9482 4129 9498
4146 9498 4146 9484
$$
LEEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:40 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 24, 2:40 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 240 AM CDT THU JUL 24 2008 .SHORT TERM...TODAY EVOLUTION OF CURRENT MCS IS OBVIOUSLY PRIMARY FORECAST CONCERN THIS MORNING WHICH LINES UP QUITE WELL WITH DECENT MOISTURE CONVERGENCE ASSOCIATED WITH 30-40KT LLJ NOTED ON 305/310K ISENT SFCS. THIS CONVERGENCE REACHES S CENTRAL/SE SECTIONS BY 12Z-15Z SO HAVE BOOSTED POPS TO CATEGORICAL IN THOSE LOCATIONS AND DIMINISHED NRN PORTIONS. CONVECTION SHOULD HAVE NO PROBLEM SUSTAINING ITSELF AND WILL LIKELY INCREASE SOMEWHAT. LIFTING PARCELS FROM VARIOUS ELEVATED LEVELS ON THE RUC DEPICT STEADY 1500-2000 J/KG CAPES WITH DECREASING CIN AND CONVECTION BEING ROOTED LOWER. EFFECTIVE SRH AND ESPECIALLY EFFECTIVE SHEAR SUFFICIENT FOR ORGANIZATION AS WELL...ESPECIALLY IF STORMS BECOME ROOTED LOWER AS CINS SUGGEST SO MAY SEE A GRADUAL INCREASE IN SVR THREAT TOWARD DAYBREAK. HEAVY RAINS WILL BE A CONCERN AS WELL WITH PWS AROUND TWO INCHES...13KFT WCDS...AND CELLS TRACKING OVER SAME LOCATIONS. AIRMASS SHOULD STABILIZE SOMEWHAT DURING THE AFTERNOON WITH NO REAL FORCING MECHANISM NOTED SO HAVE SLIGHTS/CHANCES LINGERING BY THEN...MAINLY SRN PORTIONS. SREF AND ESPECIALLY NAM RAW TEMPS ARE NOT TOO BULLISH ON TEMPS WITH NAM SUGGESTING AREAS OF POST-PCPN STRATUS SO WENT AT OR JUST BELOW GUIDANCE...LOWER END NE. .LONG TERM...TONIGHT THROUGH WEDNESDAY FRONTAL BOUNDARY TO BE IN PLACE FROM NORTHEAST TO SOUTHWEST ACROSS THE CWA BY THIS EVENING...WITH MUCH OF CWA IN THE WARM SECTOR. FAIR AMOUNT OF INSTABILITY WITH BEST SFC BASED CAPE SITUATED ACROSS THE SOUTHWESTERN CWA. MAY SEE SOME ISOLATED STORMS INITIALLY WITH DAYTIME HEATING...BUT EXPECT MAJORITY OF CONVECTION WITH APPROACHING SHORTWAVE THROUGH INTO THE LATER EVENING/OVERNIGHT HOURS AS LLJ STRENGTHENS. MOISTURE EXPECTED TO POOL AHEAD OF APPROACHING WEAK COOL FRONT SITUATED ACROSS ERN NE/WC IOWA...WITH PWATS APPROACHING TWO INCHES. MAIN ACTIVITY STILL EXPECTED ALONG THE FRONTAL BOUNDARY THROUGH THE EARLY EVENING...WITH EVERYTHING PUSHING EASTWARD OVERNIGHT. FRIDAY INTO SATURDAY...MAIN FRONTAL BOUNDARY TO BE SOMEWHAT WASHED OUT...BUT IN VICINITY OF THE SRN CWA. NORTHWEST FLOW PATTERN CONTINUES...WITH MAIN WEAK DISTURBANCES DROPPING SOUTHEAST OUT OF THE NORTHERN ROCKIES INTO THE AREA. HARD TO NAIL DOWN TIMING AND PLACEMENT...BUT INSTABILITY TO REMAIN GREATEST ACROSS THE SOUTHERN HALF OF THE CWA INTO FRIDAY NIGHT AND SATURDAY...AS SFC HIGH PRESSURE/DRIER AIR BEGINS TO BUILD SOUTHEASTWARD INTO NORTHERN IOWA. LITTLE CHANGES MADE INTO THE EXTENDED RANGE...AS WESTERN/CENTRAL US UPPER RIDGING FLATTENS SOME. HOWEVER STILL LOOKS LIKE TREND FOR WEAK WAVES TO TRAVERSE THE RIDGE...AND IMPACT THE AREA ALLOWING FOR UNSETTLED CONDITIONS TO CONTINUE THROUGH THE WEEKEND INTO THE MIDDLE OF NEXT WEEK. && .AVIATION...24/06Z LIGHT SHOWERS CONTINUE MOVE OVER CENTRAL IOWA THOUGH IS FALLING WITH VFR CONDITIONS. THUNDERSTORMS DEVELOPING WEST OF THE MISSOURI RIVER AND WILL MOVE INTO WRN IA LATER TONIGHT. MAIN SITES AFFECTED WILL BE DSM THEN LATER OTM. MVFR CEILINGS EXPECTED FOR A PERIOD ALL SITES AS THIS SYSTEM PASSES. ADDITIONAL MVFR CEILINGS MAINLY NORTH EXPECTED AFTER 00Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BSS LONG TERM...MJA AVIATION...DONAVON
Hazardous weather outlook, Jul 23, 3:22 PM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 322 PM CDT WED JUL 23 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-241100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 322 PM CDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL SPREAD EAST ACROSS THE AREA TONIGHT. AT THIS TIME THERE IS VERY LITTLE CHANCE OF SEVERE WEATHER...BUT IT CANNOT BE COMPLETELY RULED OUT OVER FAR WESTERN IOWA. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS IN THE STRONGEST STORMS. LOCALLY HEAVY HEAVY RAIN IS POSSIBLE LATE TONIGHT...HOWEVER WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THURSDAY...AND INTERMITTENTLY THROUGH NEXT TUESDAY. THERE WILL BE A SLIGHT RISK FOR SEVERE WEATHER THURSDAY INTO THURSDAY NIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS WITH THE THUNDERSTORM ACTIVITY...AS WELL AS LOCALLY HEAVY RAINFALL. AGAIN WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 24, 3:46 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
346 AM CDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM HEAVY RAIN CRESTON AIRPORT 41.02N 94.36W
07/24/2008 M3.83 INCH UNION IA AWOS
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:36 AM CDT | Flash Flood Warning | DMX | Ringgold, Union | 9 hr |
| Jul 24, 6:59 AM CDT | Flash Flood Warning | DMX | Adair, Adams | 4 hr |
| Jul 24, 8:31 AM CDT | River Flood Warning | DMX | Decatur | 54 hr |
| Jul 24, 9:53 AM CDT | Flash Flood Warning | DMX | Decatur | 2 hr |
| Jul 24, 10:55 AM CDT | Areal Flood Warning | DMX | Adair, Adams | 14 hr |
| Jul 24, 11:53 AM CDT | Areal Flood Warning | DMX | Decatur | 6 hr |
| Jul 24, 12:24 PM CDT | Areal Flood Warning | DMX | Ringgold, Union | 6 hr |
| Jul 24, 1:43 PM CDT | River Flood Warning | DMX | Taylor | 5 hr |
| Jul 24, 4:00 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Cass, Clarke, Davis and 8 more | 15 hr |
| Jul 24, 6:33 PM CDT | Areal Flood Warning | DMX | Ringgold | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.